NAFDAC raises alarm over fake eyedrops
Nigerians have been warned about the recalled EzriCare and Delsam Pharma Artificial Tears eyedrops by the National Agency for Food and Drug Administration and Control (NAFDAC).
The recall is detailed in a public alert dated Sunday and signed by NAFDAC Director-General, Prof. Mojisola Adeyeye, in Abuja.
She stated that the eye drop was recalled in February due to possible contamination with the highly resistant bacterium pseudomonas aeruginosa.
According to her, the U.S. Centers for Disease Control (CDC) has reported 68 patients in 16 states with health problems caused by the bacteria, including eye infections, since the recall.
Other problems associated with the eye drop were permanent loss of vision, surgical removal of eyeballs, and a case of death with a “bloodstream infection”.
The NAFDAC boss said that laboratory testing identified the bacteria in opened EzriCare bottles from multiple sources according to the CDC.
She stated that unopened bottles are currently being examined to check whether contamination occurred during manufacturing.
Pseudomonas is a type of bacteria (germ) that is found commonly in the environment, like in soil and in water.
The bacteria that most often causes infections in humans is called Pseudomonas aeruginosa, which can cause infections in the blood, lungs (pneumonia), or other parts of the body after surgery.
“Signs of infection include yellow, green, or clear discharge from the eye, discomfort or pain, redness, blurry vision, and increased sensitivity to light.
“Artificial tears (carboxymethylcellulose sodium), Lubricant Eye Drops are used as a protectant against further irritation or to relieve dryness of the eye for the temporary relief of discomfort due to minor irritations of the eye, or to exposure to wind or sun.
“Although the products are not in the NAFDAC database, importers, distributors, retailers, and consumers are therefore advised to exercise caution and vigilance within the supply chain.
“Importation, distribution, sale, and use of the above-mentioned products must be avoided. All medical products must be obtained from authorized/licensed suppliers. The products’ authenticity and physical condition should be carefully checked.
“Members of the public in possession of the above-listed products are advised to discontinue sale or use and submit stock to the nearest NAFDAC office.”
She said that if someone has used these products or suffered any adverse reaction/event after use, such person should seek immediate medical attention.
She also advised healthcare professionals and consumers to report any suspicion or adverse drug reaction caused by substandard and falsified medicines to the nearest NAFDAC office.
”The public is urged to report any adverse effect to NAFDAC on 0800-162-3322 or via email: firstname.lastname@example.org.”
NAFDAC encourages healthcare professionals and patients to report adverse events or side effects related to the use of the medicinal products through the use of NAFDAC E-reporting platforms available on the agency website.